Lake Huron, 2010

Marine Thunderstorm Winds in Lake Huron, September 21, 2010

September 21, 2010 · NWS APX · 3 events in 3 counties and zones

A line of thunderstorms brought gusty winds to parts of Northern Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms brought gusty winds to parts of Northern Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 21, 10:36 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 21, 10:36 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1136 AM EDT TUE SEP 21 2010

.SYNOPSIS.../ISSUED AT 400 AM/

LOW PRESSURE PUNCHES THROUGH ONTARIO TODAY...ALLOWING A COLD FRONT
TO DROP ACROSS THE NORTH WOODS. SHOWERS AND SCATTERED THUNDERSTORMS
WILL IGNITE ACROSS THE REGION...WITH SOME POSSIBLY BECOMING SEVERE.
HIGH PRESSURE THEN SLIPS BACK INTO THE REGION FOR WEDNESDAY...WHILE
THE NEXT STRONG LOW PRESSURE SYSTEM WILL ALREADY BE IMPACTING THE
REGION WITH RAIN...POSSIBLY HEAVY RAIN...THURSDAY THROUGH FRIDAY.
THE ACTIVE WEATHER PATTERN WILL HOLD...AS ANOTHER DISTURBANCE ROLLS
IN SATURDAY PROVIDING MORE POTENTIAL SHOWERS.

SMD

&&

.SHORT TERM.../ISSUED AT 1130 AM/...THIS AFTERNOON

SO FAR, THE THUNDERSTORMS IN THE NORTH HAVE BEEN WELL BEHAVED, BUT
AS SPC AHAS NOTED AND EXPANDED THEIR SLIGHT RISK FOR MOST OF N
LOWER WITH THE FRONT EXPECTED TO SLIDE TO THE SOUTH OVER THE NEXT
FEW HOURS AND WITH THE TEMPERATURES WARMING INTO THE MID TO
POSSIBLY UPPER 80S, AND THE AMOUNT OF SHEAR, THERE WILL BE SOME
WIND GUSTS TO 70 MPH, POSSIBLE IN SOME OF THE THUNDERSTORMS.
HAVING TO UPDATE THE HIGHS, ESPECIALLY IN THE E UPPER AS THE RAIN
IS JUST GETTING TO THE REGION AND THE FRONT IS STILL OFF TO THE
WEST AND WILL TAKE ANOTHER HOUR OR TWO BEFORE THE TEMPERATURES
BEGIN TO FALL. SO WILL UPDATE THE ZONES SHORTLY FOR THE
TEMPERATURES.

&&

.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND

TONIGHT...LINGERING SHOWERS AND STORMS REMAIN POSSIBLE ACROSS THE
SOUTH...ESPECIALLY THIS EVENING...PENDING EXACT TIMING OF FRONTAL
PASSAGE (GFS AND ECMWF MORE PROGRESSIVE THAN NAM-WRF). INHERITED
FORECAST ALREADY HAD THIS WELL HANDLED...AND SEE SO REASON TO
DEVIATE MUCH FROM THIS PHILOSOPHY. ANY SEVERE THREAT SHOULD ALSO
WANE QUICKLY THIS EVENING WITH LOSS OF DIURNALLY-DRIVEN INSTABILITY.
DESPITE CLEARING SKIES ACROSS THE NORTH...CAA BEHIND THIS FRONT NOT
OVERLY IMPRESSIVE...AND EXPECT LOWS TO REMAIN SEASONABLY MILD.

WEDNESDAY...BRIEF BREAK IN THE ACTION AS FRONT REMAINS DRAPED ACROSS
THE NORTHERN OHIO VALLEY AND HIGH PRESSURE BUILDS JUST TO OUR NORTH.
LIGHT WINDS...PARTLY TO MOSTLY SUNNY SKIES...AND TEMPERATURES
REACHING WELL INTO THE 60S TO LOWER 70S SHOULD MAKE FOR AN OUTDOOR
FESTIVITIES WONDERLAND.

WEDNESDAY NIGHT THROUGH FRIDAY...BREAKS OVER AS FRONT RETURNS NORTH
AS A WARM FRONT...EVENTUALLY LAYING OUT ACROSS EASTERN UPPER
MICHIGAN/THE STRAITS AS LOW PRESSURE MOVES UP ALONG IT THURSDAY
NIGHT AND FRIDAY MORNING. WOULD EXPECT WAA/ISENTROPIC UPGLIDE REGIME
TO KICK OFF A FEW SHOWER AND STORMS BEGINNING WEDNESDAY NIGHT...
ALTHOUGH INITIALLY THE BEST FOCUS SHOULD REMAIN TO OUR WEST. THIS IS
NOT THE CASE THURSDAY THROUGH FRIDAY MORNING...WITH ALL SYSTEMS A GO
FOR A POTENTIALLY SIGNIFICANT RAINFALL EVENT.... ESPECIALLY FROM THE
STRAITS AND POINTS NORTH. WIDE OPEN WESTERN GULF OF MEXICO SENDS
NEARLY 2 INCH PWAT AXIS NORTH (WOULD EXCEED MAX PWAT OBSERVED HERE
AT OUR OFFICE DURING SEPTEMBER)...WHICH INTERACTS WITH VERY
FAVORABLE RRQ OF ANTICYCLONIC CURVED UPPER LEVEL JET STREAK...
CONVERGENCE AXIS ALONG NEARLY STATIONARY BAROCLINIC ZONE...AND
FORCED MASS CONVERGENCE ON NOSE OF VERY STRONG 850MB LOW LEVEL JET.
OF COURSE...EXACT PLACEMENT OF THE ABOVE SUBJECT TO CHANGE...BUT
WITH GUIDANCE REMAINING STEADFAST ON TARGETING EASTERN UPPER
MICHIGAN...FELT IT WORTHY TO INCLUDE A HEAVY RAIN POTENTIAL IN THE
LATEST RENDITION OF THE HAZARDOUS WEATHER OUTLOOK. STRENGTHENING
LOW PRESSURE MOVES ACROSS EASTERN UPPER MICHIGAN EARLY FRIDAY
MORNING...PROPELLING A FAST MOVING COLD FRONT ACROSS THE REMAINDER
OF THE AREA. TIMING OF FRONTAL PASSAGE NOT OVERLY CONDUCIVE FOR
SEVERE WEATHER...ALTHOUGH IMPRESSIVE KINEMATICS ONCE AGAIN MAY MAKE
UP FOR POOR INSTABILITY PROFILES. EITHER WAY...IF TRENDS HOLD...
LOOKING TO SHAPE UP AS ANOTHER DECENT EARLY FALL WIND
EVENT...ESPECIALLY CROSS THE MIGHTY LAKES.

THIS WEEKEND...NOT A WHOLE LOT OF TIME TO PERUSE THE LATEST
GUIDANCE...SO CHANGES BASICALLY RELEGATED TO MATCHING SURROUNDING
OFFICES. THAT SAID...FRIDAY NIGHT INTO SATURDAY MORNING STILL LOOKS
DRY AS TRANSIENT HIGH PRESSURE SLIDES THROUGH THE REGION. SOMEWHAT
DISTURBING SHIFT NOTED IN NEARLY ALL OPERATIONAL MID RANGE GUIDANCE
FOR THIS WEEKEND...WITH SHARP SHORTWAVE TROUGH DROPPING SOUTHEAST
OUT OF CANADA...CLOSING OFF AS IT CROSSES NORTHERN MICHIGAN. IF THIS
OCCURS...OUR CURRENT DRY FORECAST COULD BE IN JEOPARDY LATER
SATURDAY AND SUNDAY...ALTHOUGH LACK OF MOISTURE INFLOW MAY PREVENT
THIS FROM BEING A BIG DEAL.

MSB

&&

.MARINE.../ISSUED AT 400 AM/

INCREASING PRESSURE GRADIENT AHEAD OF A PASSING COLD FRONT
WILL CONTINUE TO PARTIALLY OFFSET GROWING STABILITY OVER THE BIG
WATERS TODAY...PRODUCING NEAR GALE FORCE WIND GUSTS IN CURRENT
WARNING AREAS OF LAKE MICHIGAN AND PARTS OF LAKE HURON (FURTHER
AIDED BY CHANNELING)...WITH SCA/S ELSEWHERE. WINDS AND WAVES SHOULD
BEGIN TO DIMINISH RAPIDLY LATER THIS AFTERNOON AS PRESSURE GRADIENT
QUICKLY RELAXES AND HIGH PRESSURE BUILDS INTO THE NORTH WOODS. GIVEN
ABOVE...DESPITE MARGINAL GALE PRODUCING CONDITIONS OVER SOME OF THE
SAID NEARSHORES...WILL LET ALL CURRENT HEADLINES RIDE...WITH THE
BELIEF SOME MAY BE CANCELLED EARLY WITH THE 11AM UPDATE. WINDS AND
WAVES SHOULD REMAIN BELOW HEADLINE CRITERIA THROUGH WEDNESDAY NIGHT
BEFORE THE NEXT STRONG EARLY FALL STORM APPROACHES. CURRENT TRENDS
WOULD SUGGEST ANOTHER STRONG WIND EVENT LATER THURSDAY INTO FRIDAY
NIGHT AS INTENSIFYING LOW PRESSURE PASSES THROUGH THE NORTHERN LAKES.

MSB

&&

.AVIATION.../ISSUED AT 702 AM/...VALID FOR 12Z TAFS

UPSTREAM COLD FRONT SLATED TO CROSS THE TAF SITES LATER
THIS MORNING AND AFTERNOON...BRINGING WITH IT A PERIOD OF SHOWERS
AND POSSIBLE THUNDERSTORMS. EXPECT DECENT COVERAGE IN BROKEN AREA OF
ACTIVITY AS IT DROPS SOUTHEAST...AND HAVE TRIED SOME TEMPORAL
RESOLUTION WITH THIS LINE AT ALL SITES. NOT SURE HOW THUNDER CHANCES
WILL UNFOLD...SO HAVE SIMPLY USED CB QUALIFIER AS A STARTING POINT
WITH HIGH END MVFR VIS. WILL HAVE TO WATCH REAL-TIME TRENDS WITH
SOME POSSIBILITY MUCH STRONGER ACTIVITY MAY AFFECT THE SITES. FRONT
DROPS SOUTH TONIGHT...BRINGING AN END TO ANY RAIN CHANCES AND
CLEARING THE SKIES. WILL NEED TO WATCH FOG/BR FORMATION LATER
TONIGHT...BUT WILL KEEP THINGS SIMPLE AS POSSIBLE AT THIS POINT AND
LEAVE MENTION OUT.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ323-341-342-
     344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LHZ345-
     346.
     GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LHZ347>349.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ322.
     GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ321.

&&
Hazardous weather outlook, Sep 21, 3:55 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
455 AM EDT TUE SEP 21 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
221200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
455 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING
ACROSS THE OUTLOOK AREA. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS TO 60 MPH...AND TO A LESSER
DEGREE...LARGE HAIL TO ONE INCH IN DIAMETER. THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE BETWEEN THE HOURS OF 10 AM AND 8
PM.

GALE FORCE WIND GUSTS ARE POSSIBLE THROUGH THIS AFTERNOON ON MANY
OF THE NEARSHORE WATERS SURROUNDING THE GREAT LAKES.

IN ADDITION...THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS
TODAY ON THE LAKE MICHIGAN BEACHES OF BOTH NORTHWEST LOWER AND
EASTERN UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE NEXT LOW
PRESSURE SYSTEM THAT WILL AFFECT THE REGION MAINLY WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

IN ADDITION...VERY HEAVY RAIN IS POSSIBLE THURSDAY THROUGH FRIDAY
MORNING...ESPECIALLY ACROSS THE STRAITS REGION AND EASTERN UPPER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

MSB

The radar

The NCL Michigan radar (KAPX), 83 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
September 21, 1:12 PM EST to 1:25 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.5 mi ENE of Huron Beach to 1.12 mi N of Rogers City
Measured
37 kt (43 mph) measured gust
Reported by
Mesonet
Coordinates
45.505, -84.080

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
September 21, 3:12 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 1.17 mi ESE of Presque Isle Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.352, -83.479

Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi

When
September 21, 7:02 PM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 0.38 mi S of Tawas Point
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.245, -83.461

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2010Every state in 2010This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260777, 260776, 260778.